3 Signs of Opiate Abuse
For some drugs and some addicts, the signs of intoxication are very obvious; this is not always the case with opiates. Opiates are a class of drug that includes heroin, Vicodin, Oxycontin, morphine, Fentanyl and many others. Because an opiate addict's body eventually develops a tolerance to the effects of opiates, someone who is abusing this class of drug may not appear obviously intoxicated.
Here are three signs to look for if you suspect that someone may be abusing opiates.
1. Pinpoint Pupils Opiates cause the pupils (the black hole in the center of the eye) to become very small. Normally, the pupil will change in size depending upon the amount of light in the environment, becoming larger in the dark and smaller in the light. If someone's pupils are very small, especially in a dimly lit room, this may be a sign that they are using opiates. Pupil size varies from person to person and tends to get smaller as we age, but if someone's pupils are much smaller than everyone else's in the same room, this may be a clue they have been using. This effect on pupil size remains present even when someone has developed a tolerance to the other effects of opiates, making it a particularly useful sign of intoxication.
2. "Nodding" Opiates are a central nervous system depressant. This means that someone taking an opiate will become less alert and may appear sleepy. With higher doses of opiates people can become completely unconscious (and may stop breathing). A classic sign of opiate intoxication is "nodding". This is when a person temporarily falls asleep at an unusual time like during a conversation or while standing. With prolonged use, people eventually develop a tolerance to the sedating effects of opiates and may seem completely alert despite being intoxicated. Therefore, just because someone is not nodding does not mean they are not using.
3. Withdrawal Withdrawal is the process an opiate addict's body goes through when they stop using. Because opiate addicts may not always be able to get their drugs, they will often show signs of withdrawal. These include sweating, goose bumps, nausea, vomiting, diarrhea, and cramping. If someone who you suspect may be using seems to suddenly come down with the flu and then spontaneously recover shortly afterward, this may be a sign that they are abusing opiates. Pinpoint pupils, nodding, and withdrawal are all signs of opiate use and can help you determine if someone has been using opiates. Remember, however, that these are only guidelines and that a drug test is the most accurate way to tell. See also:
Most Popular Articles
Drug Addiction Q&A
- My son is weaning himself off of Suboxone, as he is contemplating joining the military. I understand that the military may not accept him, but how long will it take before this substance would not show up in a drug test?
- What do I say to a family member that has been an addict for over 25 years and is now sober and clean, but has caused me a ton of pain and embarresmanet of those years?
- I am going to have a surgery on my gums. I have been told to stop taking vicodin a week before the surgery because vicodin " thins " the blood. May I have your comments please. Thanks
- Are severe withdrawal effects possible after only a week of use following neck surgery for herniated cervical disc?
- I was told years ago by an addictions professional, it takes a recovering addict approximately (it varies from individual to individual) one month per year of use for the brain and all its cells and production, to heal to its potential.